Pharmacology GI & Nutrition #2

Question

Which should the nurse report immediately for the client taking ondansetron?

Answers

  1. Extreme nausea and vomiting
    • Rationale:

      This answer is not correct because extreme nausea and vomiting are indications for use ondansetron. Symptoms of serotonin syndrome associated with ondansetron include heavy sweating, headaches, diarrhea, shivering, goosebumps, changes in temperature and/or blood pressure, rapid heart rate, agitation, restlessness, and confusion. Life-threatening symptoms include high fever, seizures, irregular heartbeat, and loss of consciousness. Emergency assistance should be sought if these symptoms are exhibited by the client.

  2. Potassium level 3.7 mEq/dL
    • Rationale:

      This answer is not correct because a potassium level of 3.7 mEq/dL is within normal range. This level would pose no concern for administration of ondansetron and does not need to be reported to the healthcare provider.

  3. Resting heart rate of 60 bpm
    • Rationale:

      This answer is not correct because a resting heart rate of 60 bpm is within normal range. A rapid, irregular heart rate is a symptom of serotonin syndrome.

  4. Sweating and headaches
    • Rationale:

      This answer is correct because ondansetron can elevate serotonin levels to the point of causing serotonin syndrome. Symptoms of serotonin syndrome associated with ondansetron include heavy sweating, headaches, diarrhea, shivering, goosebumps, changes in temperature and/or blood pressure, rapid heart rate, agitation, restlessness, and confusion. Life-threatening symptoms include high fever, seizures, irregular heartbeat, and loss of consciousness. Emergency assistance should be sought if these symptoms are exhibited by the client.

Overview

Serotonin syndrome occurs when levels of serotonin increase to an unsafe level. Ondansetron can elevate serotonin levels to the point of causing the signs and symptoms of serotonin syndrome, including sweating and headaches.

Explanation

Learning Outcomes

Serotonin syndrome is a condition that occurs when normal levels of serotonin are elevated to an unsafe level in the body. Various medications, including ondansetron and serotonin reuptake can elevate those levels to cause this condition

Test Taking Tip

Never leave a question unanswered. Even if answering is no more than an educated guess on your part, go ahead and mark an answer. You might be right, but if you leave it blank, you will certainly be wrong and lose precious points.

Video Rationale